Alert archive / Kansas / Dust Storm Advisories in 2021

Dust Storm Advisory 2, NWS Dodge City, KS

December 15, 20218 counties in Kansas

NWS Dodge City, KS issued this dust storm advisory at Dec 15, 2021, 11:28 AM CST for 8 counties in Kansas. It was in force for 47 min.

The area

The outline as issued.

The facts

Issued
Dec 15, 2021, 11:28 AM CST (17:28 UTC)
Expired
Dec 15, 2021, 12:15 PM CST
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS53 KDDC 151728
DSWDDC

Dust Advisory
National Weather Service Dodge City KS
1128 AM CST Wed Dec 15 2021

KSC055-067-069-081-093-119-175-189-151815-
/O.NEW.KDDC.DS.Y.0002.211215T1728Z-211215T1815Z/
Seward KS-Kearny KS-Finney KS-Grant KS-Meade KS-Stevens KS-Gray KS-
Haskell KS-
1128 AM CST Wed Dec 15 2021

The National Weather Service in Dodge City has issued a

* Dust Advisory for...
  Seward County in southwestern Kansas...
  Eastern Kearny County in southwestern Kansas...
  Finney County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Western Meade County in southwestern Kansas...
  Stevens County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Haskell County in southwestern Kansas...

* Until 1215 PM CST.

* At 1127 AM CST, a wall of dust was along a line extending from 8
  miles southwest of Friend to 10 miles south of Feterita, moving
  east at 55 mph.

  HAZARD...Less than one half mile visibility with strong wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

Locations impacted include...
Garden City, Liberal, Ulysses, Hugoton, Lakin, Cimarron, Holcomb,
Sublette, Satanta, Montezuma, Deerfield, Pierceville, Kismet, Moscow,
Copeland, Ingalls, Charleston, Missler, Tice and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3825 10124 3826 10024 3702 10049 3700 10153
TIME...MOT...LOC 1727Z 274DEG 47KT 3820 10105 3701 10142 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dust storm advisory went out at Dec 15, 11:10 AM CST, 18 minutes earlier.

Area forecast discussion, Dec 15, 11:10 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1110 AM CST Wed Dec 15 2021

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 320 AM CST Wed Dec 15 2021

Models continue to bring a strong upper level low across western
Kansas today. A few high level clouds will be possible through
early morning with clearing in the afternoon. Winds increase in
speed late morning into this afternoon and mixing in the boundary
layer continues to suggests wind gusts of 60-70 mph at times. This
in combination with low relative humidity will create extreme
fire danger across western Kansas. These southerly winds decrease
in intensity this evening and curl to the west before shifting to
the northwest overnight. A wide range of temperatures are expected
today with highs ranging from around 60 degrees along the KS/CO
border to upper 70s across south central Kansas. Lows tonight are
expected to range from the upper teens to low 20s across west
central Kansas to low 30s across south central Kansas.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CST Wed Dec 15 2021

High pressure builds in behind the aforementioned system with lee
troughing developing across eastern Colorado Thursday. This will
be short lived as a secondary piece of energy moves through the
area Friday with another cold front and push of cooler air. The
remainder of the long term remains dry as upper level ridging
builds over the Northwest United States and an upper level low
spinning over Mexico. As for temperatures, highs will reach into
the low 50s Thursday and Friday before being pushed down into the
40s Saturday. We then rebound into the 50s Sunday into the early
part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM CST Wed Dec 15 2021

While VFR flying conditions are expected this TAF cycle for all
terminals, a historic wind event is unfolding across all of
southwest KS. Exceptionally strong southwest winds in the 40-45 kt
range with gusts of 55-65 kts will continue through 20-22Z,
gradually diminishing from west to east and becoming westerly or
northwesterly through the afternoon and early evening. By 03-04Z
Thursday, northwest winds will be aob 15 kts at all terminals, and
will decrease further to light and variable by 08-11Z Thursday.

&&

.FIRE WEATHER...
Issued at 103 PM CST Tue Dec 14 2021

Extreme fire weather conditions likely today as strong damaging
southwest winds of 40 to near 50 mph with gusts of 65 to near 70
mph develop late Wednesday morning and early afternoon as humidity
values fall back into the teens. Based on these expected winds
and humidity... Fires will spread very quickly with spot fires
common. Fire control will be extremely difficult. DO NOT BURN!

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  25  51  27 /   0   0   0   0
GCK  68  22  50  26 /   0   0   0   0
EHA  65  22  53  28 /   0   0   0   0
LBL  70  21  52  26 /   0   0   0   0
HYS  70  23  50  24 /  10   0   0   0
P28  78  31  54  29 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Springer
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Dec 15, 3:26 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CST Wed Dec 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CST Wed Dec 15 2021 /226 AM MST Wed Dec 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning and high wind warning is in effect for all
areas. See the latest fire and wind headlines for more
information.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Dec 15, 10:51 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1051 AM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 2 NNW ULYSSES           37.60N 101.37W
12/15/2021  M60 MPH          GRANT              KS   AWOS

            AWOS STATION KULS ULYSSES.

&&

JRJ
Local storm report, Dec 15, 10:52 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1052 AM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     NON-TSTM WND GST 2 WSW LIBERAL           37.03N 100.97W
12/15/2021  M61 MPH          SEWARD             KS   AWOS

            AWOS STATION KLBL LIBERAL.

&&

JRJ
Local storm report, Dec 15, 10:59 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1059 AM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
12/15/2021  M61 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

JRJ
Local storm report, Dec 15, 11:08 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 11 S BIG BOW            37.40N 101.54W
12/15/2021  M73 MPH          STANTON            KS   MESONET

            MESONET STATION EW7515 JOHNSON.

&&

JRJ
Local storm report, Dec 15, 11:09 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1109 AM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST 2 WSW LIBERAL           37.03N 100.97W
12/15/2021  M61 MPH          SEWARD             KS   AWOS

            AWOS STATION KLBL LIBERAL.

&&

JRJ
Local storm report, Dec 15, 11:12 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 AM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 2 NNW ULYSSES           37.60N 101.37W
12/15/2021  M72 MPH          GRANT              KS   AWOS

            AWOS STATION KULS ULYSSES.

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 12:32 PM CSTBlowing Dust AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 18 more5 hr

Nearby

Dust Storm Advisories in Kansas, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.